Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 187, NWS Midland/Odessa, TX

June 14, 2017Martin County, Midland County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 14, 2017, 7:21 PM CDT for Martin County, Midland County, Texas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2017, 7:21 PM CDT (00:21 UTC)
Expired
Jun 14, 2017, 8:00 PM CDT
In force
39 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
2.0 in
Wind
70.0 mph

Counties Martin County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 29 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 7:41 PM CDTTSTM WND GST 692 Wnw Tarzan, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 6:02 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.4 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2025 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2025 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2558 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted.

269 
WUUS54 KMAF 150021
SVRMAF
TXC317-329-150100-
/O.NEW.KMAF.SV.W.0187.170615T0021Z-170615T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
721 PM CDT WED JUN 14 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Midland County in western Texas...
  Southern Martin County in western Texas...

* Until 800 PM CDT

* At 720 PM CDT, a severe thunderstorm was located just north of 
  Midland, or 8 miles northwest of Greenwood, moving northeast at 25 
  mph.

  HAZARD...Two inch hail and 70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Midland, Stanton, Lenorah, Courtney, Tarzan, Grady and Stanton
  Municipal Aiport.

This includes Interstate 20 between mile markers 148 and 157.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3207 10191 3208 10228 3209 10227 3209 10221
      3216 10221 3237 10202 3236 10170 3219 10170
TIME...MOT...LOC 0020Z 224DEG 20KT 3212 10197 

HAIL...2.00IN
WIND...70MPH
 
$$

70
1 follow-up statement
317 
WWUS54 KMAF 150043
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
743 PM CDT WED JUN 14 2017

TXC329-150052-
/O.CAN.KMAF.SV.W.0187.000000T0000Z-170615T0100Z/
Midland TX-
743 PM CDT WED JUN 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MIDLAND COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until midnight CDT for
western Texas.

LAT...LON 3210 10189 3214 10211 3216 10221 3237 10202
      3236 10176 3218 10175
TIME...MOT...LOC 0042Z 192DEG 22KT 3227 10195 

$$

TXC317-150100-
/O.CON.KMAF.SV.W.0187.000000T0000Z-170615T0100Z/
Martin TX-
743 PM CDT WED JUN 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHERN MARTIN COUNTY...

At 742 PM CDT, a severe thunderstorm was located near Lenorah, or 12
miles northwest of Stanton, moving north at 25 mph.

HAZARD...Two inch hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Lenorah, Courtney, Tarzan, Stanton Municipal Aiport and Grady. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3210 10189 3214 10211 3216 10221 3237 10202
      3236 10176 3218 10175
TIME...MOT...LOC 0042Z 192DEG 22KT 3227 10195 

HAIL...2.00IN
WIND...70MPH
 
$$

70

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:15 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 14, 6:15 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
615 PM CDT Wed Jun 14 2017

.UPDATE...

&&

.DISCUSSION...
Thunderstorms have developed across the Trans Pecos and Permian
Basin. Severe Thunderstorm Watch now in effect until midnight...
zones updated.

&&

.PREV DISCUSSION... /issued 604 PM CDT Wed Jun 14 2017/

DISCUSSION...
See aviation discussion below.

AVIATION...
Tempo MVFR visibilities in thunderstorms with gusty winds are
expected at KMAF, KINK, KFST through 15/02z. Otherwise VFR
conditions are expected at the southeast New Mexico and west Texas
terminals the next 24 hours. Southeast winds will be gusty this
evening at the west Texas terminals before diminishing overnight.
More thunderstorms possible across the west Texas terminals late
Thursday afternoon.

12

PREV DISCUSSION... /issued 223 PM CDT Wed Jun 14 2017/

DISCUSSION...

Another active weather day expected again this afternoon and evening
as intense heat gives way to severe thunderstorms. A developing mid
level ridge over N Mexico will keep nearly westerly flow aloft
across the area today. There are subtle hints that a weak shortwave
is crossing over top of the ridge this afternoon. Meanwhile,
temperatures continue to warm to near 100 currently with a diffuse
dryline setting up across the western Permian Basin south to the
Davis Mountains. Storms have already developed across the higher
terrain with initiation likely along the rest of the dryline within
the next few hours. MLCAPE values are nearing 3000 J/kg already
while deep layer shear is around 40 kts. These factors will allow
for storms to organize and quickly become severe. Lapse rates over
8 C/km will be more than sufficient for large hail (some over
2"). Storms will move off to east and weaken around sunset.

Very similar conditions are expected Thursday with temperatures back
into the upper 90's and 100's and more thunderstorms along the
dryline. The dryline looks to be a bit further west tomorrow so
storms will be possible across SE NM and parts of Culberson Co. With
similar atmospheric parameters to today, severe weather will be
possible again Thursday. The mid level ridge repositions itself over
the Desert SW Friday into the weekend. While heights don't increase
much, mid level temperatures rise into the mid 30's C across the
area Friday and Saturday. With deep mixing expected, highs will
climb above 105 across much of the Permian Basin and near 110 in
the Pecos and Rio Grande River Valleys. A Heat Advisory will
likely be needed for much of the area. The dryline will mix
further east, but how far is still unknown so will keep isolated
storms in for now across the Permian Basin south to the Lower
Trans Pecos. Very hot temperatures continue Saturday before we
cool slightly early next week.

The upper ridge continues to build to our west next week with
increasing heights across the area. This will suppress most if
not all convection with high temperatures staying mostly in the
upper 90's and 100's.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     76 100  76 107 /  30  30  20  10
Carlsbad                       70 105  69 106 /  10  10  10   0
Dryden                         76  99  77 104 /  10  10  10  10
Fort Stockton                  74 103  76 108 /  20  30  10  10
Guadalupe Pass                 71  97  72  97 /   0  10  10   0
Hobbs                          71 101  69 104 /  10  20  10  10
Marfa                          66  97  66 100 /  10  20  10  10
Midland Intl Airport           75 101  76 107 /  30  30  10  10
Odessa                         75 101  76 107 /  30  30  10  10
Wink                           75 105  74 109 /  20  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jun 14, 2:06 PM CDT, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
206 PM CDT Wed Jun 14 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
206 PM CDT Wed Jun 14 2017 /106 PM MDT Wed Jun 14 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are possible again this afternoon and evening, mostly
across the Davis Mountains, Trans Pecos and Permian Basin.  Severe
storms are possible, which could produce damaging winds, large hail,
frequent cloud to ground lightning strikes and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Elevated fire weather conditions are possible for a few hours each
afternoon Thursday through Saturday across portions of the Guadalupe
Mountains, Southeast New Mexico, and the Trans Pecos. Hot
temperatures and consequent low relative humidity will be the main
threats, but lower winds will limit greater concerns.

A few strong storms are possible Thursday, mostly across the Trans
Pecos and Permian Basin.  Damaging winds, large hail, frequent
lightning, and brief heavy rainfall are possible with these storms.

Very hot temperatures are expected from Thursday through the
weekend, but especially Friday and Saturday when temperatures will
likely be about 10 to 15 degrees above normal.  A Heat Advisory may
be issued for many locations both days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested by 400 pm CDT.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jun 14, 5:37 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
537 PM CDT WED JUN 14 2017

TXZ068-069-142315-
Crane TX-Upton TX-
537 PM CDT WED JUN 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CRANE AND NORTHWESTERN
UPTON COUNTIES UNTIL 615 PM CDT...

At 536 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Imperial, or 15 miles northeast of Grandfalls, moving
east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Crane, Tubbs Corner and Crane County Airport.

LAT...LON 3136 10275 3155 10275 3162 10217 3135 10215
TIME...MOT...LOC 2236Z 266DEG 38KT 3147 10264

33
Special weather statement, Jun 14, 5:54 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
554 PM CDT WED JUN 14 2017

TXZ074-075-142345-
Pecos TX-Davis/Apache Mountains Area TX-
554 PM CDT WED JUN 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS AND NORTH
CENTRAL BREWSTER COUNTIES UNTIL 645 PM CDT...

At 554 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Hovey, or 20 miles north of Marathon, moving east at
15 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hovey.

LAT...LON 3036 10340 3057 10344 3085 10319 3047 10287
TIME...MOT...LOC 2254Z 255DEG 14KT 3050 10334
Local storm report, Jun 14, 6:48 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
648 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             1 S ODESSA              31.84N 102.37W
06/14/2017  E1.50 INCH       Ector              TX   PUBLIC

&&

ANDREW.ARNOLD
Local storm report, Jun 14, 6:49 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
649 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             ODESSA                  31.85N 102.37W
06/14/2017  E1.50 INCH       ECTOR              TX   PUBLIC

            REPORTED ON 8TH STREET IN ODESSA

&&

ANDREW.ARNOLD
Local storm report, Jun 14, 6:54 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
654 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             5 ENE ODESSA            31.88N 102.29W
06/14/2017  E2.75 INCH       Ector              TX   NWS EMPLOYEE

&&

ANDREW.ARNOLD
Special weather statement, Jun 14, 6:55 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
655 PM CDT WED JUN 14 2017

TXZ080-081-150045-
Big Bend Area TX-Marfa Plateau TX-
655 PM CDT WED JUN 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREWSTER AND EAST
CENTRAL PRESIDIO COUNTIES UNTIL 745 PM CDT...

At 654 PM CDT, Doppler radar was tracking a strong thunderstorm over
Casa Piedra, or 14 miles northeast of Big Bend Ranch State Park,
moving southeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Casa Piedra.

LAT...LON 2968 10415 2982 10402 2967 10373 2946 10393
TIME...MOT...LOC 2354Z 309DEG 9KT 2971 10402

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:25 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry65 min
Jun 14, 7:58 PM CDTSpecial Weather StatementMAFPecos47 min
Jun 14, 8:01 PM CDTSpecial Weather StatementMAFBrewster44 min
Jun 14, 8:03 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin27 min
Jun 14, 8:35 PM CDTSpecial Weather StatementMAFBorden25 min
Jun 14, 8:36 PM CDTAreal Flood AdvisoryMAFBorden, Dawson, Howard, Martin, Mitchell, Scurry3 hr
Jun 14, 9:44 PM CDTSpecial Weather StatementMAFBrewster31 min
Jun 14, 9:51 PM CDTSevere Thunderstorm WarningMAFBrewster39 min
Jun 14, 10:28 PM CDTSpecial Weather StatementMAFPecos32 min
Jun 15, 5:04 PM CDTSevere Thunderstorm WarningMAFReeves, Ward41 min
Jun 15, 5:48 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson42 min
Jun 15, 6:30 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.